I am writing on behalf of my sister who has been diagnosed with a SEVERE Vitamin D deficiency. She has every symptom of fibromyalgia and was actually diagnosed with it during a process of elimination a couple of years ago. She is now wondering if there may be a relation between fibro and vitamin d. At this point, she feels too sick to research this so I am searching for answers. Her symptoms include joint/muscle/bone pain, chronic fatigue, edema in her feet and ankles, and flu like symptoms. Any, and all, responses will be greatly appreciated as she is becoming more depressed each day.
Yes !! There is a relationship between vitamin D and fibromyalgia (also CFS). Immunesupport.com recently published results from a UK study that found that many fibromyalgia patients do have a vitamin D deficiency. I actually realized this before the study was published. I had been on a research protocol targeting the pathogens responsible for my immune dysfunction (lots of work and a few years) and everyone there had a low vitamin D level and higher vitamin D 1,25 hydroxy. If your vitamin 1,25 hydroxy gets too high... you are at risk for organ failure.
It is my opinion and the opinion of some physicians that a low vitamin D is the result and not the cause of the disease.
Anyhow... it sounds like your sister may have some CFS symptoms. Most of the symptoms you actually listed are mostly common in CFS patients.
Thank you so much for your prompt response. You confirmed much of what I have learned from my limited research. She is seeing a dr who practices "integrated medicine". He has recommended a vitamin drip (once weekly) and 4000 units of Vitamin D3 daily until he advises her otherwise. In your opinion, is this a reasonable treatment option? She seems to have faith in the dr. so I guess time will tell. Thank you again for your input and best wishes for your continued good health.
Your sister is so blessed to have a loving, caring sister like you!!!
I, too, am super deficient in Vitamin D....in fact the # went to the negatives. I was so shocked I cursed, which double shocked my doc. LOL. I'm on 5000 IU D3 per day.
Your sister does need to be rechecked from time to time. As with anythng, I suppose, too much D3 can be harmful too.
new research has found that wearing sunscreen continuously can reduce the amount of vitamin D a person is able to make while out in the sun. So before going into the sun or tanning booths take a Vit D supplemant. This subject has been going around lately and my Doc just informed me of it. Just thought id let everyone know. Have a good night
My doctor just recently confirmed that I have Fibromyalgia, and one of the criteria she told me that led to the confirmation is that I had such a SEVERE vitamin D deficiency. I will probably always have to supplement with high doses of vitamin D, too, because I am extremely sensitive to the sun and burn very easily. I am awaiting lab results to see where my levels are now. Obviously, this wasn't the only criteria my doctor used to confirm the diagnosis. I'm so fortunate that I've seen this same doctor for so much of my adult life, so she knows me well and knows my medical history so well.
I have fibro but dr can't explain constant (24/7) fatigue. He is sending me to Psychiatrist since "your preception of your pain is not the reality of your pain" (bull!). My appt is 8/5/09. I have been hearing about Vit. D deficiency & am going to ask my family dr to order test as Rhuemy dr refused to order test. Will let u know results. Seldom go outside due to numerous skin cancers on advice from Dermotologist.
Best of luck to your sister
I was diagnosed yesterday with fibromyalgia and was told that my low vitamin D was a direct result of my fibromyalgia. I've been living with pain, anxiety and sleepless nights for many years. As I am 31, I thought I was too young for this type of disorder and blamed other things for my extreme discomfort for a long time. They have me taking 50,000 IU 2 times a week for 6 weeks. That just sounds like a whole lot. Wondering if Vit D in higher doses as prescribed will cause any severe side effects.
My Vit. was tested a few months ago at 8.5 . Still taking supplements and trying to get it up. My last test was at 40 but waiting on a new one any day now. Last year my rhuemy said I have the worst fibromyalgia he's ever seen. Wondering if it's actually something else since I have autoimmune issues.
Does anyone get pins/needles or stinging even in their face? Also, is your fibro dx as primary or secondary to another rheumatic/autoimmune issue? Cold or heat sensations coming from your skin anywhere? etc...
The megadoses being taken temporarily are meant to simply boost your vitamin D levels to normal. I took 50,000 iu once a week for over six months and still only reached low normal. While I was taking the megadoses of vitamin D, I was still required to take 2,000 iu of vitamin D3 everyday. I am still taking large doses of the natural vitamin D3 just to keep my vitamin D levels at a normal level. The usual RDA for vitamin D supplementation is actually insufficient. You can find the information you're seeking on mercola.com. Just type in "vitamin D" in his search engine and you 'll find more information about vitamin D than you can imagine. Somewhere in his archives, he also has a link for people to sign up to get newsletters from the vitamin D counsel. We really need to boost our levels of vitamin D now before the next flu season hits, too, since it's a critical key to our immune systems.
In answer to your question about the pins/needles stinging my face: Yes, I get that feeling, too. I get that feeling all over my body, in fact. That, along with the burning sensations or hot spots that I get in places, one of which is my scalp.
I have NO idea how long I was walking around with low Vit.D. The doctors never tested for it until recently. This doc sent me for a dexa scan and guess who has osteoporsis? ME! I lost so much bone mass.
CarrieLynn- Eventhough you're 31, if it was me I would ask for a dexa scan since you have such issues with your D.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.